Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Newport/Morehead City, NC

July 29, 2005Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jul 29, 2005, 6:33 PM EDT for Pitt County, North Carolina. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2005, 6:33 PM EDT (22:33 UTC)
Expired
Jul 29, 2005, 9:30 PM EDT
In force
3 hr
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 102 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:00 PM EDTFLASH FLOODGreenville, NCMULTIPLE REPORTS OF STRANDED VEHICLES AND OVER 3 FEET OF WATER ON ROADWAYS IN SOUTHERN GREENVILLE...PARTICULARLY ON ARLINGTON BLVD AND REDBANKS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 292235
FFWMHX
NCC147-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
633 PM EDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GREENVILLE.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3567 7712 3548 7742 3564 7738 3573 7729

$$

21
2 follow-up statements
000 
WGUS72 KMHX 292327
FFSMHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
722 PM EDT FRI JUL 29 2005

NCC147-300130-
PITT NC-
722 PM EDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 930 PM EDT FOR PITT
COUNTY...

AT 715 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING
OVER THE WARNED AREA...MAINLY IN THE SOUTHERN GREENVILLE METRO AREA.
UPWARDS OF 3 FEET OF WATER ON ROADWAYS AND STRANDED VEHICLES HAVE BEEN
REPORTED IN THAT AREA. 

ADDITIONAL RAINFALL IS EXPECTED OVER THE NEXT COUPLE HOURS IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3567 7712 3548 7742 3564 7738 3573 7729

$$

21
000 
WGUS72 KMHX 300115
FFSMHX
NCC147-300215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
915 PM EDT FRI JUL 29 2005

...THE FLASH FLOOD WARNING FOR PITT COUNTY HAS BEEN CANCELLED...

HEAVY RAIN HAS MOVED OUT OF THE AREA AND FLASH FLOODING IS NO LONGER
EXPECTED.

LAT...LON 3554 7753 3549 7732 3576 7718 3583 7744

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:05 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 29, 2:05 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
205 PM EDT FRI JUL 29 2005

.SHORT TERM (TONIGHT-SUN NIGHT)...UNSETTLED PATTERN EXPECTED THROUGH
SRT TERM. WEAK SFC BNDRY COMBINED WITH UPR LVL DIFL WILL LEAD TO
SHRA/TSRA ACRSS THE REGION THROUGH THE WEEKEND. NAM KEEPS BNDRY AND
AXIS OF DEEPER MOISTURE NEAR CST WHILE GFS HAS BNDRY FRTHR W. WENT
MORE WITH GFS AS NGM IS SIMILAR TO THIS SOLUTION. WL HAVE LIKELY
POPS OVER THE INLND AREAS FROM LATE MORNING THROUGH EVENING BOTH
SAT AND SUN WITH HIGH CHC POPS ALONG CST. COULD SEE SOME HEAVY
RAINFALL TOTALS IN SPOTS AS SEVERAL ROUNDS OF SHRA AND STORMS
LIKELY. CLOUDS AND PRECIP WILL KEEP HIGHS MAINLY IN THE MID
80S...WITH LOWS 70 TO 75.
&&

.LONG TERM (MON-FRI)...UPR TRF TO NW FINALLY SHIFTS E ON MON WITH
DECREASING CHCS OF SHRA/TSRA. WENT WITH HPC GDNCE WITH MAINLY LOW
CHC TO SLIGHT CHC POPS THRU PD. TEMPS WILL WARM BACK TO UPR 80S AND
LOWER 90S WITH LESS CLOUDS AND PRECIP.
&&

.AVIATION...HIGH CLOUDS HAVE KEPT A LID ON CONVECTION BUT SATELLITE
LOOP SHOWS CLOUDS THINNING AND EXPECT SCATTERED CONVECTION TO
DEVELOP IN THE NEXT FEW HOURS. BKN-OVC LOW CLOUD DECK EXPECTED LATER
TONIGHT IN VERY MOIST AIRMASS. SATURDAY WILL BE A DAY MUCH LIKE
TODAY WITH SCATTERED CONVECTION DEVELOPING IN MOIST UNSTABLE
AIRMASS.
&&

.MARINE...SOUTH TO SOUTHWEST FLOW EXPECTED THROUGH THE WEEKEND WITH
THE FRONT JUST TO THE NORTHWEST OF THE AREA AND HIGH PRESSURE OVER
THE CENTRAL ATLANTIC. GFS HAS BOUNDARY SAGGING INTO THE COASTAL
WATERS EARLY NEXT WEEK AS BROAD UPPER TROF SWINGS BY JUST TO THE
NORTH. STILL...WINDS AND SEAS WILL CONTINUE TO BE LIGHT.
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

RF/HSA
Hazardous weather outlook, Jul 29, 4:08 AM EDT, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
408 AM EDT FRI JUL 29 2005

NCZ029-044>047-079>081-090>095-098-103-104-300815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
408 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS EASTERN
NORTH CAROLINA TODAY AND TONIGHT AS A WEAK FRONTAL BOUNDARY BEGINS
TO SLOWLY LIFT NORTH ACROSS THE REGION. THE MAIN THREAT WITH THESE
THUNDERSTORMS WILL BE HEAVY RAINS WHICH MAY LEAD TO MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS FREQUENT
LIGHTNING. WINDS SHOULD REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL DEVELOP AGAIN ON SATURDAY AND SUNDAY WITH
HEAVY RAIN ONCE AGAIN THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS FOR TODAY AND TONIGHT IS NOT
ANTICIPATED AT THIS TIME.

AMZ130-135-150-152-154-156-158-300815-
ALBEMARLE SOUND-PAMLICO SOUND-
S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM-
S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM-
S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM
INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY-
S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM-
S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-
408 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP AND LIFT NORTH AND
NORTHEAST THROUGH THE COASTAL WATERS AND SOUNDS TODAY. HEAVY RAINS
AND FREQUENT LIGHTNING WILL BE THE PRIMARY THREAT TODAY...BUT
WINDS MAY REACH 35 KNOTS AT TIMES OVER THE WATERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAINS...FREQUENT LIGHTNING AND WINDS TO
35 KNOTS ARE LIKELY AGAIN ON SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS FOR TODAY AND TONIGHT IS NOT
ANTICIPATED AT THIS TIME.

MLF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:16 AM EDTSevere Thunderstorm WarningMHXCraven29 min
Jul 29, 3:45 AM EDTSpecial Marine WarningMHX60 min
Jul 29, 6:28 AM EDTSpecial Marine WarningMHX62 min

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.